Nebraska, 2017

Hail in Nebraska, June 5, 2017

June 5, 2017 · NWS CYS · 2 events in 2 counties and zones

Thunderstorms produced large hail over central Kimball and northeast Dawes counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Thunderstorms produced large hail over central Kimball and northeast Dawes counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 5, 2:46 PM MST, 1 hour 34 minutes earlier.

Area forecast discussion, Jun 5, 2:46 PM MST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
346 PM MDT Mon Jun 5 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 300 PM MDT Mon Jun 5 2017

A number of thunderstorms have developed over the mountains of
southeast Wyoming this afternoon and are moving to the southeast
into nearby locations. Still on track to see these storms continue
to expand in coverage and intensity through the afternoon in upslope
flow and as an upper shortwave moves overhead. Mesoanalysis shows
roughly 500-1500 J/kg of CAPE over much of the forecast area, with
the highest values along and east of the Laramie Range. CIN is
steadily waning, so anticipate a few stronger storms to develop over
the next couple of hours. As advertised, shear is relatively low so
we're expecting mainly multicell pulse storms that could produce
brief heavy rain, marginal severe size hail, and gusty downdraft
winds. The cold front is just to our northwest and moving slowly
southeast. It should be through our northern counties by midnight
tonight with strong storms possible along the front across our
northern counties this evening.  Models continue to show the front
pushing south into Colorado by Tuesday morning with scattered
showers and a few storms expected through tonight. The focus for
strongest convection on Tuesday will remain south in Colorado as
we'll be about a good 10-15 degrees cooler than today. However, the
H7 front is progged to move into our southern counties through the
afternoon which could still spark off a few storms when combined
with north-northeasterly upslope flow. The best chance is looking
like it'll be for locations near the Colorado border. Tuesday
evening should clear out pretty quickly once the sun sets. East
southeasterly return flow on Wednesday will once again bump up
chances for a few strong storms in the afternoon especially in the
vicinity of the Laramie Range.

.LONG TERM...(Wednesday night through Monday)
Issued at 231 PM MDT Mon Jun 5 2017

Wednesday night-Thursday night:
Upper level ridge is progged to build over the region during this
timeframe with a mid level shortwave pushing through. As this
ridge builds in, it will begin to draw low level moisture into
areas mainly east of the Laramie Range and especially the Nebraska
panhandle Thursday afternoon into Thursday night. This could end
being a good setup for severe weather for the northern Nebraska
panhandle where the potential for splitting supercells may develop early
on combined with a Mesoscale Convective complex in the evening.
The reason for this thinking is due to the potential for strong
0-2km low level shear and nearly unidirectional speed shear above
2km. MUCAPE are progged to be quite high as well (~2500J/kg) which
should help drive the storms.

Friday-Monday:
Another shortwave is progged to dig across the northern Rockies
and help drive the upper level ridge east. This will yield to
warmer temperatures across the region. Along with the warmer
temperatures windy conditions are expected to develop especially
over areas west of the Laramie Range on Friday and Saturday. Temperatures
could be in the lower 90s in the panhandle with mainly 80s
elsewhere. Not expecting any convection at this time, due to much
drier low level conditions.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1141 AM MDT Mon Jun 5 2017

Latest satellite loop was showing convection percolating along
the Laramie Range. This convection should continue to develop over
the area during the afternoon with most of the convection
tracking east-northeast. At this point, it looks like the
convection should impact the CYS TAF site around 21z-23z with the
NE panhandle getting impacted mainly between 00z-02z. These storms
may contain gusty wind speeds up to 40 mph along with some small
hail. Meanwhile, the frontal boundary should pass through the TAF
sites mainly after 09z.

&&

.FIRE WEATHER...
Issued at 300 PM MDT Mon Jun 5 2017

No fire weather concerns are expected through midweek. Showers and
thunderstorms will occur today through Thursday, with the best
coverage for areas along and east of the Laramie Range. Very dry
and windy conditions are possible the end of this week mainly for
southeast Wyoming. Thankfully, fuels are still in green up so fire
concerns will remain minimal.

&&

.HYDROLOGY...
Issued at 300 PM MDT Mon Jun 5 2017

High temperatures above 9000 feet will cool about 5 degrees on
Tuesday and Wednesday, but will increase back into the 60s through
the end of the week. Low temperatures are expected to stay above
freezing. This will result in continued efficient snowmelt and
rising creeks and main stem rivers. The Upper North Platte River
at Saratoga and Encampment River at Encampment may rise to action
stage over the next couple of days.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...RJM
LONG TERM...REC
AVIATION...REC
FIRE WEATHER...RJM
HYDROLOGY...RJM
Hazardous weather outlook, Jun 5, 2:57 AM MST, 13 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
357 AM MDT Mon Jun 5 2017

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119-
061000-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-East Platte County-Goshen County-
Central Laramie County-East Laramie County-
357 AM MDT Mon Jun 5 2017

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered showers and thunderstorms are expected over the area
mainly this afternoon and evening. A few storms could become
strong and produce gusty winds and small hail.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Chances for mainly afternoon and evening thunderstorms will
continue Tuesday and Wednesday with more isolated activity on
Thursday.

.Spotter information statement...

Spotter activation will not be needed.

WYZ103>106-109>117-061000-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
357 AM MDT Mon Jun 5 2017

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Widely scattered showers and thunderstorms should occur mainly
this afternoon into this evening. No severe storms are expected.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Chances for afternoon and evening showers and thunderstorms will
exist mainly for Tuesday and Wednesday.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jun 5, 1:25 PM MST, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
225 PM MDT MON JUN 5 2017

WYZ106>108-052115-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
Goshen County WY-
225 PM MDT MON JUN 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GOSHEN AND SOUTHERN
PLATTE COUNTIES UNTIL 315 PM MDT...

At 224 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bordeaux, or 9 miles southwest of Wheatland, moving southeast at 15
mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Chugwater, Slater and Bordeaux.

This includes Interstate 25 in Wyoming between mile markers 52 and
75.

LAT...LON 4186 10516 4201 10507 4194 10464 4170 10479
TIME...MOT...LOC 2024Z 293DEG 14KT 4194 10506

Levin
Special weather statement, Jun 5, 2:18 PM MST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
318 PM MDT MON JUN 5 2017

WYZ107-108-117>119-052200-
East Platte County WY-Goshen County WY-Central Laramie County WY-
South Laramie Range Foothills WY-East Laramie County WY-
318 PM MDT MON JUN 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GOSHEN...NORTH
CENTRAL LARAMIE AND SOUTHEASTERN PLATTE COUNTIES UNTIL 400 PM MDT...

At 318 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Chugwater, or 28 miles south of Wheatland, moving
southeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern
Goshen...north central Laramie and southeastern Platte Counties.

This includes Interstate 25 in Wyoming between mile markers 40 and
53.

LAT...LON 4159 10496 4174 10484 4164 10440 4139 10456
TIME...MOT...LOC 2118Z 295DEG 16KT 4165 10484

Levin
Special weather statement, Jun 5, 3:12 PM MST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
412 PM MDT MON JUN 5 2017

WYZ103-106-052300-
Central Laramie Range and Southwest Platte County WY-
North Laramie Range WY-
412 PM MDT MON JUN 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ALBANY AND
SOUTHWESTERN PLATTE COUNTIES UNTIL 500 PM MDT...

At 412 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Wheatland Reservoir 3, or 32 miles west of
Wheatland, moving southeast at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of east central Albany
and southwestern Platte Counties.

LAT...LON 4190 10571 4207 10561 4196 10517 4172 10532
TIME...MOT...LOC 2212Z 295DEG 14KT 4196 10557

Levin
Special weather statement, Jun 5, 3:33 PM MST, 47 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
433 PM MDT MON JUN 5 2017

WYZ101-052300-
Converse County Lower Elevations WY-
433 PM MDT MON JUN 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CONVERSE COUNTY UNTIL 500
PM MDT...

At 433 PM MDT, Doppler radar was tracking a strong thunderstorm near
Rolling Hills, or 21 miles northwest of Douglas, moving southeast at
15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Rolling Hills.

This includes Interstate 25 in Wyoming between mile markers 144 and
152.

LAT...LON 4290 10584 4305 10575 4299 10534 4273 10550
TIME...MOT...LOC 2233Z 304DEG 13KT 4294 10574

Levin
Special weather statement, Jun 5, 4:03 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
503 PM MDT MON JUN 5 2017

NEZ054-052345-
Kimball NE-
503 PM MDT MON JUN 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KIMBALL COUNTY UNTIL 545
PM MDT...

At 503 PM MDT, Doppler radar was tracking a strong thunderstorm over
Oliver Campground, or 10 miles west of Kimball, moving east at 15
mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Kimball, Oliver Campground, Oliver Reservoir, Kimball Airport and
Bushnell.

This includes Interstate 80 in Nebraska between mile markers 7 and
28.

LAT...LON 4108 10393 4130 10392 4134 10352 4103 10352
TIME...MOT...LOC 2303Z 272DEG 12KT 4119 10384

Levin
Local storm report, Jun 5, 4:12 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
512 PM MDT MON JUN 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             5 E BUSHNELL            41.23N 103.79W
06/05/2017  E0.50 INCH       KIMBALL            NE   TRAINED SPOTTER

&&

BCHAPMAN

The radar

The Cheyenne radar (KCYS), 88 km away, was scanning. The volume nearest the first event began at 23:20 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Kimball

When
June 5, 4:20 PM MST to 4:23 PM MST
Where
Kimball County, 5 mi W of Kimball
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.230, -103.756

Quarter size hail was observed five miles west of Kimball.

Hail, Dawes

When
June 5, 7:40 PM MST to 7:45 PM MST
Where
Dawes County, 9 mi NNW of Chadron
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.950, -103.068

Penny to quarter size hail covered the ground north of Chadron.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713689, 713691.